Sadness today when I received the US Food and Drug Administration's new warning about TNF blockers, which are prescribed for a variety of autoimmune disorders including rheumatoid arthritis.
Eleven children died of cancer, they announced, and 37 more got either lymphomas or other malignant conditions after they received tumour necrosis factor blockers, which alter the immune system.
Almost nine out of ten of those children affected were also taking another immunosupressive drug like methotrexate.
Two more separate FDA studies show today that 26 people died of leukaemia after taking the drugs, and 69 people receiving them for autoimmune or rheumatic illness suddenly developed serious psoriasis. Twelve of these were hospitalised and most recovered after TNF blockers were stopped.
Physicians are being warned in future to discuss with the patient's family the possibility of getting leukaemia alongside the need for treatment of the original autoimmune condition.
I find these drugs' 'side effects' shocking. What could possibly be the link between altering a sick person's immune system and subsequently getting either cancer or an apparently unrelated condition?
My sincerest condolences go to those families whose dreams for their children have been shattered.